Translator Disclaimer
February 2019 Convolved subsampling estimation with applications to block bootstrap
Johannes Tewes, Dimitris N. Politis, Daniel J. Nordman
Ann. Statist. 47(1): 468-496 (February 2019). DOI: 10.1214/18-AOS1695

Abstract

The block bootstrap approximates sampling distributions from dependent data by resampling data blocks. A fundamental problem is establishing its consistency for the distribution of a sample mean, as a prototypical statistic. We use a structural relationship with subsampling to characterize the bootstrap in a new and general manner. While subsampling and block bootstrap differ, the block bootstrap distribution of a sample mean equals that of a $k$-fold self-convolution of a subsampling distribution. Motivated by this, we provide simple necessary and sufficient conditions for a convolved subsampling estimator to produce a normal limit that matches the target of bootstrap estimation. These conditions may be linked to consistency properties of an original subsampling distribution, which are often obtainable under minimal assumptions. Through several examples, the results are shown to validate the block bootstrap for means under significantly weakened assumptions in many existing (and some new) dependence settings, which also addresses a standing conjecture of Politis, Romano and Wolf [Subsampling (1999) Springer]. Beyond sample means, convolved subsampling may not match the block bootstrap, but instead provides an alternative resampling estimator that may be of interest. Under minimal dependence conditions, results also broadly establish convolved subsampling for general statistics having normal limits.

Citation

Download Citation

Johannes Tewes. Dimitris N. Politis. Daniel J. Nordman. "Convolved subsampling estimation with applications to block bootstrap." Ann. Statist. 47 (1) 468 - 496, February 2019. https://doi.org/10.1214/18-AOS1695

Information

Received: 1 April 2017; Revised: 1 February 2018; Published: February 2019
First available in Project Euclid: 30 November 2018

zbMATH: 07036208
MathSciNet: MR3909939
Digital Object Identifier: 10.1214/18-AOS1695

Subjects:
Primary: 62G09
Secondary: 62G20, 62J05, 62M10

Rights: Copyright © 2019 Institute of Mathematical Statistics

JOURNAL ARTICLE
29 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.47 • No. 1 • February 2019
Back to Top